I am so sorry about posting possible bad news for anyone who has went through all of the agony associated with cancer. I have Barrett's Esophagus and COPD, not to mention heart disease. I have received massive doses of radiation to my chest from 10 cardiac catheterizations, and a "64 slice Coronary Artery CT Scan", over a 4 year period. I also have six coronary artery stents, due to CAD (coronary artery disease).
I have just started researching the affects of this radiation. My background is in Nuclear Power Plant Generation, so I am more or less qualified to understand the affects of ionizing radiation on our bodies. Take maximum doses of anti-oxidants to remove the free radicals circulating within your body, that result from any amout of radiation. Free radicals cause cancer over a long (relative term...) period of time.
I post this as a warning to anyone who has received radiation to the chest as part of a treatment, or through testing which involved high amounts of exposure to ionizing radiation. Ct Scans always involve some amount of radiation, as do cardiac catheterizations. The "64 slice Coronary Artery CT Scan" is approximately equivalent to 300 to 600 chest x-rays, I have read.
The very serious cardiac problems listed below, can be treated with great sucess, but you have to be aware of your risk, after having received radiation to the chest. If you have any symptoms of heart disease, please see your doctor ASAP.
Late cardiac effects of mediastinal radiotherapy in patients with Hodgkin's disease
Sinikka Pohjola-Sintonen, MD *, Karl-Johan Tötterman, MD, Matti Salmo, MD, Pentti Siltanen, MD
First Department of Medicine and Department of Radiotherapy and Oncology, Helsinki University Central Hospital, Helsinki, Finland
*Correspondence to Sinikka Pohjola-Sintonen, Harvard Medical School, 164 Longwood Avenue, Boston, MA 02115
Twenty-eight patients younger than age 40 years, treated for Hodgkin's disease with mediastinal irradiation, were examined no less than 5 years after the irradiation in order to evaluate the frequency of cardiac abnormalities. Twelve patients (43%) had had some pericardial event after radiation: a diagnosed pericarditis, remarkably increased heart volume, or a conspicuous change of cardiac silhouette, suggesting pericardial fluid. On evaluation, 50% of the patients complained of symptoms, and 13 patients had to stop the exercise test on a low level because of chest pain, dyspnea, or general fatigue. In 13 patients some of the following abnormalities in the electrocardiogram (ECG) was found: right bundle branch block (four), first-degree atrioventricular block (four), abnormal P terminal force (five), or a low voltage (two). In ten patients (38%) an increase of the pericardial fluid was seen in the echocardiogram, and in nine patients the right ventricle wall thickness had increased. In two patients a severe coronary artery disease was found.
One died suddenly after an acute myocardial infarction (AMI), and the other had a large anterior AMI. Two patients with chronic pericardial fluid underwent partial pericardectomy. Two cases of mild pulmonary valve stenosis, one pulmonary subvalvular stenosis and two aortic valve deformities were discovered. Eight patients went through cardiac catheterization, and in all but one case the pressures were slightly elevated suggesting diminished diastolic compliance. In summary, 19 of 28 patients had some abnormal cardiac findings, but only three of them were serious ones.
I had the same problem. I was treated for Hodgkin's back in 1995 and 6 months ago I had heart attack. The doctor's are pretty sure that this is "radiation induced" heart attack since everything else has been almost in a perfect range all those years. I was treated with 4000-4400 cGy of radiation and not sure if this is a lot or not? But the consequences are devostating for me and makes me really angry that I was not even warned about this. Now after 3 stents I am expiriencing a pain on daily basis and doctors could not find the cause at all.
My boyfriend was diagnosed with testicular cancer 2 years ago and has had to go every two months for CT scans, x rays and an occasional MRI thrown in. That doesn't include the beating his body took from chemo, this went on for over 1 year and 1/2. Now being further out from his all clear the scans get further apart but he will be on some type of surveillance scan the rest of his life. I think all the medical field can do at this point is look at which is the lesser of two evils. If it hadn't been for the scans and treatment he may have only lived about a year because of how aggressive the cancer was. It stinks that the potential cure can cause organ damage or possibly a whole different type of cancer down the road... I'm sure the doctors must throw their hands up too.
I think its great that you came here to help after everything you've been through, people really need to weigh the risks involved.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.